Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Albuquerque, NM

June 24, 2018Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2018, 5:13 PM MDT for Colfax County, Union County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 5:13 PM MDT (23:13 UTC)
Expired
Jun 24, 2018, 6:15 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:00 PM MDTHAIL 1.54 Nw Des Moines, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2697 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS55 KABQ 242313
SVRABQ
NMC007-059-250015-
/O.NEW.KABQ.SV.W.0142.180624T2313Z-180625T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
513 PM MDT SUN JUN 24 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Union County in northeastern New Mexico...
  Northeastern Colfax County in northeastern New Mexico...

* Until 615 PM MDT.

* At 512 PM MDT, a severe thunderstorm was located near Trinchera, or
  19 miles northwest of Des Moines, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines and Folsom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3674 10382 3692 10425 3700 10418 3700 10367
TIME...MOT...LOC 2312Z 290DEG 18KT 3697 10406 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
1 follow-up statement
079 
WWUS55 KABQ 242346
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
546 PM MDT SUN JUN 24 2018

NMC007-059-250015-
/O.CON.KABQ.SV.W.0142.000000T0000Z-180625T0015Z/
Union-Colfax-
546 PM MDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN UNION AND NORTHEASTERN COLFAX COUNTIES...

At 546 PM MDT, a severe thunderstorm was located near Folsom, or 9
miles northwest of Des Moines, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines and Folsom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3686 10412 3700 10396 3700 10367 3674 10382
TIME...MOT...LOC 2346Z 297DEG 22KT 3683 10398 

HAIL...1.25IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:20 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 24, 3:20 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
320 PM MDT Sun Jun 24 2018

.SYNOPSIS...
An upper level low pressure system is slowly moving off of the
central Rockies and into the central plains of the nation. This
feature is bringing some breezy to windy conditions to portions of
New Mexico today. Dry conditions and hot temperatures are in place
over most of the state, but a surface boundary from decaying
thunderstorms did move into northeastern and east central New Mexico,
keeping temperatures cooler along with higher humidity. In addition
a cold front is expected to drop out of Colorado and into eastern New
Mexico later this evening and tonight. This will produce showers and
thunderstorms, mostly over the northeastern corner of New Mexico
with a few strong to severe storms possible. Gusty winds will
accompany the previously mentioned cold front as it slides down the
plains and then advances west into the Rio Grande valley tonight.
Temperatures will run a few to several degrees cooler in central to
eastern New Mexico Monday, before warming up through the middle of
the week. Low precipitation chances are expected through mid week
with high terrain areas in southern New Mexico being most likely to
observe an isolated storm.

&&

.DISCUSSION...
Early morning synoptic models were struggling with forecast details
over northeastern NM as the outflow boundary from the decaying MCS
over OK moved into our area earlier. This has kept some low clouds
in place over northeast NM with a more moist easterly flow also
expanding over northeast and even east central parts of our forecast
area. This outflow boundary stunted destabilization, but current
LAPS analysis shows increasing instability, and satellite trends
reveal the cumulus field along and just east of the Sangres is
gaining more vertical development. Latest 19Z HRRR shows the real
action arriving with the back door cold front this evening, likely
favoring Union county. This seems plausible, but would also not be
surprised if a stray storm or two roll off of the Sangres prior to
the front's arrival. Healthy deep layer shear, high 0-3 km helicity
will be in place over northeast NM, keeping an elevated risk for
strong to severe storms, and SPC has expanded the enhanced risk into
our far northeastern zones. The front, likely aided by convective
outflow, will spill westward into the Rio Grande valley tonight with
gusty canyon winds ensuing near Albuquerque and Santa Fe.

The front will bring a brief uptick in dewpoints/relative humidity to
central zones, but veering surface winds by Monday afternoon should
mix the moisture back just east of the central mountain chain. Any
prospects for storms would be low and confined to the south central
mountains and points east. Temperatures would be notably cooler in
the eastern half of the state, and no need for heat advisories is
expected, at least for Monday.

High pressure aloft would be drawn closer to NM on Tuesday. Surface
winds would struggle to retain the south southeasterly direction in
the plains, and consequently the low level moisture will struggle to
hold on through the afternoon. Again, the best prospects would be
over the higher terrain of Lincoln county with chances quickly
falling off farther west, north and east of there. Temperatures would
start to climb back up, surpassing late June averages by 5 to 10
degrees.

By Wednesday, the dome of high pressure aloft will establish itself
more directly over NM, allowing subsidence to increase with rising
pressure heights and temperatures. Triple digit readings will be
more common in the valleys and eastern plains Wednesday. The GFS
indicates some faint mid level moisture will make it to the
southwestern and south central mountains, but suspect this would be
more of the virga or dry thunderstorm variety, as surface dewpoints
would not support any true wetting precipitation.

The GFS continues this trend of expanding meager mid level subtropical
moisture northward into more of NM through week's end. There is
skepticism that any meaningful increase in the probabilities of
precipitation is warranted, as again the boundary layer moisture will
be lacking. The GFS is also more amplified with a western U.S. trough
that would aid the "squeeze" of mid level moisture northward into
NM, whereas the European carries a dampened trough into the northern
Rockies toward the weekend. For now, mostly slight chance POPs have
been built into the extended forecast, generally favoring high
terrain areas south of I-40.

52

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING
ACROSS NORTH CENTRAL AND NORTHWEST NEW MEXICO...

The base of the trough moving through southern CO this afternoon has
produced a band of stronger winds aloft across northern NM. West
winds 15 to 20 mph across northwest and north central NM this
afternoon and early evening will combine with low relative humidity
and an unstable atmosphere to produce critical fire weather
conditions in FWZ101 and FWZ102. A back door cold front will move
quickly across the eastern plains tonight and reach the central
mountains by around dawn. Increasing moisture behind the back door
cold front will result in good to excellent relative humidity
recovery east of the central mountains tonight.

Northwest flow aloft will bring drier air across northern and
central NM Monday. Relative humidity Monday afternoon will fall into
the single digits across western NM, but relative humidity across
the eastern plains will be in the upper teens and 20's. High
pressure aloft will move over western NM Monday afternoon, and winds
will be less than 15 mph, except 15 to 20 mph across the northeast
highlands. Haines values will be low across the eastern plains and
moderate to high across the rest of the area Monday afternoon.

Strong high pressure aloft will settle over NM Tuesday through
Thursday with light winds, low to very low relative humidity, above
normal daytime temperatures and unstable atmospheric conditions.
Models are not in agreement on the longer term forecast for Friday
through Sunday. The GFS moves the upper level high to the east and
shows an increasing tap of subtropical moisture from northern Mexico
moving northward across NM, while the ECMWF keep a drier west flow
over NM.

28

&&

.AVIATION...
18Z TAF CYCLE
An outflow boundary from thunderstorms in western OK moved into far
northeast NM late this morning, and will produce northeast wind
gusts to 35 knots and MVFR/IFR ceilings through 20Z across that
area. Across the rest of northern and central NM, dry west flow aloft
will produce VFR conditions this afternoon with west winds 15 to 25
knots and gusts to around 35 knots in northern NM. Strong
thunderstorms will develop across northeast NM this afternoon and
continue through mid evening with damaging winds and large hail
possible. A backdoor cold front will move rapidly across the eastern
plains late this evening and will reach the central mountains before
dawn Monday. North to northeast winds along and behind the front will
gust to around 45 knots, as the front moves southward across the
eastern plains tonight. Winds will weaken as the front progresses
westward late tonight, but winds to the east of the central mountains
will gust up to 30 knots east of the central mountains from around
dawn through mid morning. MVFR ceilings across the eastern plains
will develop behind the front late tonight and will lift by mid
morning Monday.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  50  93  53  99 /   0   0   0   0
Dulce...........................  43  88  45  93 /   0   0   0   0
Cuba............................  50  87  51  92 /   5   5   5   5
Gallup..........................  46  92  46  96 /   0   0   0   0
El Morro........................  48  87  48  91 /   0   0   0   0
Grants..........................  50  90  49  93 /   5   5   0   0
Quemado.........................  49  87  50  91 /   0   0   0   0
Glenwood........................  58  97  62 100 /   0   0   0   0
Chama...........................  39  81  41  86 /   5   5   5   0
Los Alamos......................  59  85  60  90 /   5   5   5   5
Pecos...........................  54  85  58  90 /  20   5   5  10
Cerro/Questa....................  46  81  49  88 /  10   5   5   0
Red River.......................  39  73  39  80 /  20   5   5   5
Angel Fire......................  35  75  35  82 /  40  10  10   5
Taos............................  43  86  46  93 /  10   5   5   0
Mora............................  45  82  50  87 /  40  10  10   5
Espanola........................  55  90  56  96 /   5   5   5   5
Santa Fe........................  57  85  60  91 /  10   5   5   0
Santa Fe Airport................  55  89  56  95 /   5   5   5   0
Albuquerque Foothills...........  62  91  63  95 /   5   5   5   0
Albuquerque Heights.............  65  94  66  98 /   5   5   5   0
Albuquerque Valley..............  60  95  61  99 /   5   5   5   0
Albuquerque West Mesa...........  63  94  62  98 /   5   5   5   0
Los Lunas.......................  59  95  57  99 /   5   5   5   0
Rio Rancho......................  63  95  62 100 /   5   5   5   0
Socorro.........................  65  97  65 100 /   5   5   5   0
Sandia Park/Cedar Crest.........  57  88  58  93 /  10  10  10   5
Tijeras.........................  58  90  59  95 /  10   5  10   5
Moriarty/Estancia...............  51  90  51  96 /   5   5  10   5
Clines Corners..................  53  86  57  91 /  20  20  20  20
Gran Quivira....................  58  90  59  94 /   5   5  10   5
Carrizozo.......................  62  94  64  94 /  10  10  10  20
Ruidoso.........................  55  83  57  86 /  20  30  20  30
Capulin.........................  49  82  53  91 /  40   5  10   5
Raton...........................  49  85  50  95 /  40   5  10   5
Springer........................  50  88  51  96 /  40   5  10   5
Las Vegas.......................  48  84  53  91 /  40  10  10  10
Clayton.........................  55  85  59  96 /  40   5  10  10
Roy.............................  55  85  59  94 /  40   5  10  10
Conchas.........................  63  94  67 101 /  30  10  20  10
Santa Rosa......................  61  93  65 100 /  20  10  20  10
Tucumcari.......................  63  93  69 103 /  30  10  20  10
Clovis..........................  61  88  64  96 /  20  10  20  10
Portales........................  62  89  65  97 /  20  10  20  10
Fort Sumner.....................  64  92  67 101 /  20  10  20  10
Roswell.........................  67  95  70 102 /  10  10  20  10
Picacho.........................  64  90  65  93 /  20  20  20  20
Elk.............................  59  87  61  90 /  20  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ101-102.

Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ538.

&&

52
Hazardous weather outlook, Jun 24, 3:42 AM MDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Sun Jun 24 2018

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
342 AM MDT Sun Jun 24 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon and evening in far northeast New Mexico where large hail
and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required in far northeast New Mexico
between 2 pm and 9 pm this afternoon and evening due to strong to
severe thunderstorms.

40

In the hours before

Special weather statement, Jun 24, 4:57 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
457 PM MDT SUN JUN 24 2018

NMZ527-242330-
Raton Ridge/Johnson Mesa-
457 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 11 miles northeast of Raton, moving
southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sugarite and Sugarite Canyon State Park.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3672 10401 3691 10436 3693 10436 3693 10438
      3692 10438 3696 10446 3700 10441 3700 10387
TIME...MOT...LOC 2257Z 297DEG 26KT 3695 10424

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:14 AM MDTHeat AdvisoryABQ20 hr
Jun 24, 4:57 PM MDTSpecial Weather StatementABQColfax33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.